The symptoms of an allergy to aspirin are typically those of many drug allergies and include rhinitis (runny nose), hives, itching or facial swelling. This usually occurs within a few hours of taking the medication. An allergy to aspirin can also be manifested by cross-reaction with any of a large number of closely related medications, termed non-steroidal anti-inflammatory drugs (NSAIDS) which cross-react with aspirin (historically, the first NSAID) causing the same types of reactions in aspirin sensitive people. Overall, about 1% of the population is affected and reactions are generally mild.
However, about 10% of asthmatics are also allergic to aspirin or other NSAIDS and for them aspirin or NSAIDS can, although rarely, result in a severe anaphylactic attack which requires immediate treatment with injectable epinephrin. There is, unfortunately, no simple test or screen to confirm an allergy to aspirin except taking the drug with medical observation. As is often the case for allergies, an allergy to aspirin can be inherited. These "allergic" reactions are distinct from other "adverse effects" such as stomach upset and/or bleeding often associated with regular aspirin usage.
If one is clearly allergic to aspirin, avoid all forms of aspirin. It is also prudent to avoid other NSAIDS. Unfortunately, aspirin and other NSAIDS are found in many over-the-counter pain medications; consequently, labels must be carefully read and/or your doctor or pharmacist consulted before taking a new medication.
Typical OTC aspirin medications are Alka-Seltzer®, Anacin®, Aspirin, Bayer®, Bufferin®, Doan's®, Dristan®, Ecotrin®, Excedrin®, Kaopectate®, Pamprin®, Pepto-Bismol®, Sine-Off®, and St. Joseph's®. Prescription medications to avoid include Voltaren®, Dolobid®, Lodine®, Nalfon®, Ansaid®, Ibuprofen Motrin® Advil® and generics, Indocin®, Orudis®, Toradol®, Mobic®, Relafen®, Aleve®, Anaprox® Naprosyn®, Daypro®, Feldene®, Disalcid®, Clinoril®, and Tolectin®.
What drugs are "safe" in a person with an allergy to aspirin or other NSAIDS? Except in rare cases, Tylenol® (acetaminophen) is safely tolerated and is considered the drug of choice. A person with an allergy to aspirin can be desensitized; but, as soon as the aspirin regimen is stopped, the allergy returns.
To repeat, it is important to be aware of the huge variety of medications that contain aspirin. In addition to aspirin avoidance, it is recommended that people with an allergy to aspirin or NSAIDS wear a Medic-Alert bracelet.